Tennessee, 2018

Damaging Winds in Tennessee, June 1, 2018

June 1, 2018 · NWS OHX · 2 events in 2 counties and zones

A line of strong to marginally severe thunderstorms moved across all of Middle Tennessee from west to east during the early morning hours of June 1. Two reports of wind damage were received in eastern Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to marginally severe thunderstorms moved across all of Middle Tennessee from west to east during the early morning hours of June 1. Two reports of wind damage were received in eastern Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 1, 2:05 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 1, 2:05 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
305 AM CDT Fri Jun 1 2018

.DISCUSSION...

As of 230 AM CDT, an arc of thunderstorms was observed from
Nashville Metro, back to Centerville and Linden. Additional
scattered thunderstorms had developed ahead of this arc. A few
strong to marginally severe storms were indicated with gusty
winds, possibly some hail, downpours, and frequent lightning.

Look for these storms to continue spreading southeastward across
the area through daybreak. Very localized wind damage will be a
concern. Downpours will cause some ponding, but the storms are
moving fast enough that flooding should not be a widespread problem.

For the morning daylight hours, scattered showers and
thunderstorms will occur mainly over our southern and Plateau
areas, with the rest of the area having been "worked over" by the
early morning storms. By afternoon, the main lift with the mid
level trough axis will have passed the region, but there will be
enough temperature recovery with residual small scale boundaries
to produce isolated to scattered thunderstorms. Isolated strong
to marginally severe storms are possible in the heat of the
afternoon. Highs will reach the 80s with continued humid air.

Any lingering thunderstorms should gradually diminish with loss of
heating into this evening. The continued humid air mass with light
winds and partial clearing will bring areas of fog in the late
night hours. Lows will be in the 60s to around 70.

Saturday will be a hot and humid day. High pressure will be the
main wx feature bringing mostly rain-free and sunny skies, but
there will be just enough instability to include a slight chance
for thunderstorms in the heat of the afternoon.

Chances for showers and thunderstorms will increase again
Saturday night with the approach of a shortwave and surface front.
A few strong to severe thunderstorms with damaging wind gusts will
be possible late Saturday night, mainly west of I-65.

Some showers and storms will linger into Sunday morning, but
cooler and drier air will sweep out the rain chances Sunday
afternoon. Dewpoints will drop into the refreshing 50s by Sunday
evening, then northwest flow to keep comfortable humidity levels
in place through midweek. Low temperatures for the first half of
next week will be in the upper 50s to lower 60s with highs in the
upper 70s to lower 80s. These temps are near climo norms.

&&

.AVIATION...
06Z TAF DISCUSSION.

Currently have VFR conditions ahead of a line of showers and
thunderstorms that will impact all terminals through the overnight
period starting with KCKV around 06Z, KBNA/KMQY around 07Z, and
KCSV by 09Z. Periods of MVFR/IFR cigs and vis are possible at all
terminals when the main line of storms move through. Storms should
clear out relatively quickly thereafter leaving VFR conditions
behind for the remainder of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      88  70  91  71  85 /  40  20  20  40  30
Clarksville    87  69  90  68  83 /  20  10  20  60  10
Crossville     81  66  83  66  80 /  60  30  20  20  50
Columbia       86  68  90  69  84 /  60  30  20  50  30
Lawrenceburg   85  67  89  69  84 /  60  30  20  50  30
Waverly        87  69  90  69  83 /  40  10  20  60  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........MacDonald
Hazardous weather outlook, May 31, 2:38 PM CST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
338 PM CDT Thu May 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-012045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
338 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms in areas mainly to the
north and west of Nashville during the late evening, with a slight
risk across most of the remainder of Middle Tennessee. Strong storms
will continue overnight. The primary risks are large hail, damaging
straight-line winds, and localized flash flooding during the heaviest
storms. There is a low risk of tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal to slight risk of severe storms again Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

Rose

In the hours before

Special weather statement, Jun 1, 2:04 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
304 AM CDT FRI JUN 1 2018

TNZ032-010830-
Putnam TN-
304 AM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUTNAM COUNTY UNTIL 330
AM CDT...

At 304 AM CDT, Doppler radar was tracking a strong thunderstorm over
Baxter, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Algood, Monterey and Baxter.

LAT...LON 3626 8545 3626 8544 3625 8544 3624 8542
      3622 8533 3620 8532 3618 8528 3619 8526
      3618 8526 3615 8521 3607 8565 3618 8569
      3622 8556 3627 8546
TIME...MOT...LOC 0804Z 251DEG 24KT 3615 8559

Shamburger
Special weather statement, Jun 1, 2:11 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
311 AM CDT FRI JUN 1 2018

TNZ063-010845-
Cannon TN-
311 AM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CANNON COUNTY UNTIL 345
AM CDT...

At 311 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodbury, Auburntown and Readyville.

LAT...LON 3596 8608 3596 8602 3586 8590 3585 8590
      3584 8588 3582 8592 3578 8619 3581 8618
      3588 8617 3588 8616 3591 8614 3596 8615
      3596 8610 3597 8609
TIME...MOT...LOC 0811Z 243DEG 25KT 3586 8615

Shamburger
Special weather statement, Jun 1, 2:43 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
343 AM CDT FRI JUN 1 2018

TNZ028-030-059-062>064-010930-
Cannon TN-Rutherford TN-Williamson TN-Wilson TN-De Kalb TN-Smith TN-
343 AM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...NORTHWESTERN DE
KALB...RUTHERFORD...SOUTHEASTERN WILLIAMSON...WILSON AND NORTHWESTERN
CANNON COUNTIES UNTIL 430 AM CDT...

At 342 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lebanon to near Smyrna to Spring Hill.
Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Murfreesboro, Lebanon, Carthage, Smyrna, La Vergne, Spring Hill,
Nolensville, Watertown, Gordonsville, Walterhill, Hickman, South
Carthage, Alexandria, Eagleville, Dowelltown, Liberty, Auburntown,
Triune, Cedars Of Lebanon State Park and Rockvale.

LAT...LON 3630 8585 3605 8589 3569 8626 3572 8678
      3576 8691 3599 8658 3629 8634
TIME...MOT...LOC 0842Z 261DEG 27KT 3623 8630 3599 8646 3574 8671

Shamburger
Special weather statement, Jun 1, 2:50 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
350 AM CDT FRI JUN 1 2018

TNZ058-060-061-093>095-010945-
Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN-Marshall TN-
350 AM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...WAYNE...MARSHALL...
MAURY...LAWRENCE AND GILES COUNTIES UNTIL 445 AM CDT...

At 350 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spring Hill to near Hohenwald to Collinwood.
Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Columbia, Lewisburg, Lawrenceburg, Pulaski, Hohenwald, Waynesboro,
Spring Hill, Mount Pleasant, Loretto, Collinwood, Summertown, Chapel
Hill, Ardmore, Cornersville, St. Joseph, Elkton, Minor Hill,
Ethridge, Lynnville and Gordonsburg.

LAT...LON 3501 8799 3529 8798 3551 8769 3560 8763
      3562 8742 3575 8699 3570 8677 3571 8668
      3567 8664 3546 8667 3533 8660 3531 8668
      3525 8675 3526 8683 3499 8684
TIME...MOT...LOC 0850Z 270DEG 35KT 3565 8685 3554 8760 3506 8778

Shamburger
Special weather statement, Jun 1, 2:58 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
358 AM CDT FRI JUN 1 2018

TNZ063-064-078-010945-
Cannon TN-De Kalb TN-Warren TN-
358 AM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...NORTHWESTERN WARREN AND
CENTRAL CANNON COUNTIES UNTIL 445 AM CDT...

At 357 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smithville to near Woodbury. Movement was
northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Smithville, Woodbury, Dowelltown and Centertown.

LAT...LON 3606 8569 3600 8566 3591 8566 3585 8568
      3566 8588 3566 8601 3577 8618 3605 8589
TIME...MOT...LOC 0857Z 246DEG 32KT 3598 8573 3576 8607

Shamburger
Special weather statement, Jun 1, 3:28 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
428 AM CDT FRI JUN 1 2018

TNZ032>034-065-066-078-080-011000-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-Van Buren TN-
Warren TN-White TN-
428 AM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON...
CUMBERLAND...NORTHERN VAN BUREN...NORTHEASTERN WARREN...WHITE...
SOUTHEASTERN PUTNAM AND SOUTHWESTERN FENTRESS COUNTIES UNTIL 500 AM
CDT...

At 427 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Algood to near McMinnville. Movement was
east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
McMinnville, Crossville, Sparta, Spencer, Fairfield Glade, Monterey,
Pleasant Hill, Doyle, Grimsley, Cumberland Mountain State Park, Slate
Springs, Virgin Falls State Natural Area, Rock Island State Park,
Lake Tansi, Indian Rock Lake, Clarkrange and Fall Creek Falls State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3633 8479 3630 8480 3629 8487 3621 8491
      3615 8491 3608 8483 3609 8481 3575 8503
      3577 8504 3577 8525 3573 8527 3570 8579
      3583 8569 3582 8566 3585 8563 3585 8567
      3623 8537
TIME...MOT...LOC 0927Z 251DEG 55KT 3612 8542 3572 8573

Whitehead

The radar

The Nashville radar (KOHX), 105 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
June 1, 3:40 AM CST
Where
White County, 0.3 mi ESE of Sparta
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.928, -85.465

A Facebook report and photo showed a large tree blown down across West College Street in Sparta.

Thunderstorm Wind, Coffee

When
June 1, 4:00 AM CST
Where
Coffee County, 0.82 mi SW of Blanton Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
35.493, -86.162

A tSpotter report indicated around one dozen trees were snapped or uprooted and a chicken coop was blown over on Eaton Lane off Blanton Chapel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768311, 768310.